Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

Is any advice on the duration of efficacy of Butrans patches?

Q) Following a letter in Arthritis Today some years ago, I asked my GP to prescribe Butrans 10 mg patches for me for relief from severe knee arthritis pain. The effect was little short of miraculous – certainly-life changing. However, over a period of time, I found my pain levels increased again, and was put on first 15 mg, and then 20 mg patches. Now I am again in severe pain and am wondering whether there is any advice on the duration of efficacy of Butrans patches? Is there evidence that the patches become less effective over time, with a return of old pain levels? I do have the feeling that I am no longer benefiting from them. For the record, I have recently had replacement surgery for one knee joint and currently have no timetable for replacement of the second one.
Joan Luckhurst, Norwich, Norfolk (Spring 2012) 

A) There is a phenomenon called tachyphylaxis, which I expect explains at least some of the problem you describe. This happens when you have been on a drug for some time – you need more to get the same effect. However, there may be other reasons for the change, such as a worsening in your knee arthritis. Another reason may have been a change in your other tablets. Stopping, or reducing, anti-inflammatory drugs may cause an increase in the dose of painkillers you require, for example.

For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.